It appears that your MSWorld session has not been initiated or has expired. To renew your session, please click here, then click 'Logout' on the right hand side and log back in again.

Go Back   MSWorld Forums > MSWorld Message Boards > Medications & Treatments
Register FAQ Calendar Guidelines Mark Forums Read Login

Medications & Treatments For discussing medications and all treatment methods

Reply
 
Thread Tools Display Modes
  #1  
Old 10-10-2011, 10:33 PM
Mariposa49 Mariposa49 is offline
Registered Member
 

Join Date: Feb 2009
Location: Ticonderoga,New York
Posts: 24
Flu shot and avonex reaction

I recently got a flu shot for the first time in about 15 years. Too many people I knew came down with it last year so I bit the bullet and decided to protect myself. Unfortunately the day I got the flu shot was the same day of my avonex injection. The next 2 days I was weaker than usual but then back to normal. Well normal for me is general lower extremity weakness. The following week after my avonex shot the same thing happened so I took a week off from avonex. This past week the day after my avonex injection , I had to use my wheel chair because my legs were so weak I could hardly walk and was afraid of falling.

I had been on avonex for years, went off for about 3 years and back on inJanuary. I never experienced this kind of reaction. My conclusion is that it has to be from the flu shot.

Has anyone else out there had a similar experience?
Reply With Quote
  #2  
Old 10-11-2011, 12:46 AM
chibi_polis's Avatar
chibi_polis chibi_polis is offline
Registered Member
 

Join Date: Jun 2011
Location: Texas :D
Posts: 34
i was told by my neurologist and reconfirmed with the ER doctor i saw this week, that you shouldn't take the flu shot while on avonex.

i was at the ER for an allergic reaction to a medicine my neuro wanted me to try. they ask if you have the flu shot done because if not, they will give it to you. however since i mentioned i had MS, he said i shouldn't take it.
Reply With Quote
  #3  
Old 10-11-2011, 06:30 AM
rdmc rdmc is online now
Registered Member
 

Join Date: Sep 2003
Location: FL
Posts: 2,172
Everybody's different when it comes to vaccines. I haven't had a vaccine in a few years because I had exacerbations after my last two vaccines, so my neuro said I should lay off future vaccines.

I'm on Beta and have never read about contraindications of flu vaccine and interferon. Many people on this board have flu vaccines every year and no problem. Why not give your neuro a call and report your experience to him/her.
Reply With Quote
  #4  
Old 10-11-2011, 12:10 PM
wkikta's Avatar
wkikta wkikta is offline
Registered Member
 

Join Date: Dec 2002
Location: Boynton Beach, FL
Posts: 889
There is no restriction on the Flu Shot when on Avonex. The most likely reason for your reaction is that you were already coming down with the Flu. A while ago I had a severe reaction to the Shot because I was already infected with the Flu. So bad I could only drive a couple of hours at a time, bad since I drove Truck. Two days to get back from JerAfter a few days I was fine. I get the shot earlier now and have had no problems.
__________________
Bill
Scuba, true meaning of Life! USS Wilkes Barre 91, USS Monitor 96, 97, 99 .. Andrea Doria 96, 98 .. San Francisco Maru 09
Reply With Quote
  #5  
Old 10-13-2011, 10:19 AM
RoyalOne RoyalOne is offline
Registered Member
 

Join Date: Jan 2006
Location: Northern NJ
Posts: 56
Quote:
Originally Posted by chibi_polis View Post
i was told by my neurologist and reconfirmed with the ER doctor i saw this week, that you shouldn't take the flu shot while on avonex.

i was at the ER for an allergic reaction to a medicine my neuro wanted me to try. they ask if you have the flu shot done because if not, they will give it to you. however since i mentioned i had MS, he said i shouldn't take it.
Funny how doctors recommendations can be so different. My neurologist not only said a flu shot was OK, but even recommended it.
I have been on Avonex for years too and took the flu shot with no consequences.
Maybe in the future it would be a good idea not to have the flu shot the same day as you take your Avonex injection
__________________
Been taking Avonex since June 96
For me Interferon therapy is essential in slowing MS down.
Will continue with the weekly injections and take my disease one day at a time...
Reply With Quote
  #6  
Old 10-13-2011, 11:11 PM
Mariposa49 Mariposa49 is offline
Registered Member
 

Join Date: Feb 2009
Location: Ticonderoga,New York
Posts: 24
Thanks for your responses

Thanks for everyones responses. I had spoken to my neuro last year about getting the flu shot and she said that would be fine but that was before I went back on Avonex. I have communicated my recent experience to her by email but have not heard back.

I don't believe I was coming down with the flu because I did not have any flu symptoms other than the leg weakness.

I had a similar reaction when I was on Novantrone infusions and my white count would drop about 4 days after the infusion ( which was expected). I just think that's the way my system reacts. I recently had a CBC and my WBC's were low. I looked at the date and I had taken my Avonex injection the night before , so I think that caused it.

I just feel I need to discontinue my Avonex until the flu shot is out of my system
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -6. The time now is 04:56 AM.